Alert archive / Tennessee / Tornado Warnings in 2005

Tornado Warning 7, NWS Morristown, TN

August 29, 2005Marion County, Tennessee

NWS Morristown, TN issued this tornado warning at Aug 29, 2005, 6:44 PM CDT for Marion County, Tennessee. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2005, 6:44 PM CDT (23:44 UTC)
Expired
Aug 29, 2005, 7:30 PM CDT
In force
46 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 50 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 7:17 PM CDTTSTM WND DMGJasper, TNTREES DOWN COUNTYWIDE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 6:40 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 292345
TORMRX
TNC115-300030-
/O.NEW.KMRX.TO.W.0007.050829T2344Z-050830T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
644 PM CDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  MARION COUNTY IN EAST TENNESSEE
  THIS INCLUDES THE CITY OF JASPER

* UNTIL 730 PM CDT

* AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES 
  SOUTHEAST OF JASPER...MOVING NORTHWEST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  7 MILES NORTHEAST OF JASPER BY 705 PM CDT
  WHITWELL BY 715 PM CDT

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

LAT...LON 3484 8558 3485 8537 3532 8548 3523 8573

$$
1 follow-up statement
000 
WWUS54 KMRX 300011
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT MON AUG 29 2005

TNC115-300030-
/O.CON.KMRX.TO.W.0007.000000T0000Z-050830T0030Z/
MARION TN-
710 PM CDT MON AUG 29 2005

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR MARION
COUNTY...

AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR HALETOWN
(GUILD)...OR ABOUT 6 MILES SOUTHEAST OF JASPER...MOVING NORTHWEST AT
30 MPH.

THE TORNADO WILL BE NEAR...
  JASPER AND 6 MILES SOUTHWEST OF MARTIN SPRINGS BY 720 PM CDT
  9 MILES SOUTHWEST OF WHITWELL BY 725 PM CDT

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR A STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
STRUCTURE IN AN INTERIOR HALLWAY...ROOM OR CLOSET. USE BLANKETS OR
PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING
FOR SOUTHWEST NORTH CAROLINA AND EAST TENNESSEE.

LAT...LON 3524 8572 3524 8570 3530 8554 3528 8548
      3506 8543 3505 8542 3500 8547 3499 8563

$$

DH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Aug 29, 2:45 PM CDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 29, 2:45 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT MON AUG 29 2005

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)...THE REMNANTS OF
HURRICANE KATRINA WILL MOVE NORTH INTO WEST MIDDLE TN EARLY TUESDAY
AND SWING NE INTO THE OH RVR VLY ON TUE NGT. BANDS OF SHWRS AND
TSTMS WILL CONTINUE TO SPIRAL ARND THE LOW CNTR. THESE BANDS WILL
BEGIN AFFECTING THE MRX CWA TONIGHT AND CONTINUE THROUGH TUESDAY.
THE EARLIEST FLOOD THREAT WILL BE FOR SW NC WHERE THE UPSLOPE FLOW
WILL LIKELY RESULT IN WIDESPREAD LOCALLY HEAVY RAINFALL. LLVL WIND
PROFILES ARE SLIGHTLY FAVORABLE FOR TORNADO DEVELOPMENT TNGT AND
EARLY TUE. MAINLY ACROSS THE SOUTHERN PART OF THE MRX CWA. THIS
THREAT WILL DIMINISH ON TUE AS THE LOW CENTER MOVES NORTH AND LOCAL
SFC WINDS BECOME SWRLY. DOWNSLOPE FLOW WILL BE A MAJOR PLAYER IN
RESULTING PCPN AMOUNTS BUT AREAS OUTSIDE THE NORTHERN VALLEY WILL BE
VULNERABLE TO FLOODING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...WEAKEND KATRINA LO PRES
CENTER WILL HAVE ADVANCED NE INTO WRN OH BY 12Z WED WITH TRAILING
SFC TROF PRESSING E ACROSS THE FA DURING THE DAY AND THEREFORE WE
WILL KEEP LIKELY POPS SW VA/NE TN THRU MEDIUM CHC POP ACROSS SE
TN/SW NC DURING THE MORNING TAPERING BACK TO CHC/SLGT CHC BY
AFTERNOON AS THE CIRCULATION CENTER MOVES RAPIDLY NE INTO THE ERN
GREAT LAKES. DESPITE THE PASSAGE OF A WEAK UPR TROF AND ASSOCIATED
FRONTAL BOUNDARY THU NIGHT INTO FRI MORNING WHICH SHOULD PROVIDE A
FEW CLOUDS BUT LITTLE CHANCE OF RAIN...THE REMAINDER OF THE FCST
FEATURES HI PRES AND SEASONABLE TEMPS AS DRIER NW FLO PREVAILS IN
TIME TO PROVIDE A DECENT LABOR DAY WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  82  71  86 / 100 100  60  30
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  83  69  84 / 100 100  70  40
OAK RIDGE, TN                       70  83  69  84 / 100 100  70  40
TRI CITIES AIRPORT, TN              69  81  68  81 /  90 100  80  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC......FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING TO LATE
TUESDAY NIGHT.
...LAKE WIND ADVISORY IN EFFECT FROM 4 AM EDT TO 8 PM EDT TUESDAY.

TN...FLOOD WATCH IN EFFECT FROM 8 PM EDT /7 PM CDT/ THIS EVENING TO
LATE TUESDAY NIGHT FOR MUCH OF EAST TN.
...LAKE WIND ADVISORY IN EFFECT FROM 4 AM EDT /3 AM CDT/ TO 8 PM EDT
/7 PM CDT/ TUESDAY FOR MOST OF EAST TN.
VA......NONE.
&&

SON/TH
Hazardous weather outlook, Aug 29, 5:00 AM CDT, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 AM EDT MON AUG 29 2005

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-301000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
600 AM EDT (500 AM CDT) MON AUG 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

THE REMNANTS OF HURRICANE KATRINA ARE EXPECTED TO TRACK ACROSS
MISSISSIPPI TONIGHT...WITH ITS WINDS QUICKLY WEAKENING AFTER IT MAKES
LANDFALL TODAY. HOWEVER...BREEZY WINDS BETWEEN 20 AND 30 MPH WITH
GUSTS TO 40 MPH WILL BEGIN TO DEVELOP ACROSS THE CUMBERLAND PLATEAU
AND SOUTHEAST TENNESSEE AFTER MIDNIGHT TONIGHT. IN ADDITION...
ISOLATED TORNADOES WILL BE POSSIBLE TONIGHT ACROSS MOST OF EAST
TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA. HEAVY RAINFALL
LEADING TO POSSIBLE FLOODING WILL DEVELOP TONIGHT ACROSS THE
CUMBERLAND PLATEAU...SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH
CAROLINA.

.DAYS TWO THROUGH SEVEN (TUESDAY THROUGH SUNDAY)...

THE REMNANTS OF KATRINA WILL MOVE ACROSS WESTERN MIDDLE TENNESSEE
ON TUESDAY...WITH BREEZY WINDS AND HEAVY RAINFALL CONTINUING ACROSS
THE CUMBERLAND PLATEAU...SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST
NORTH CAROLINA. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE ON
TUESDAY ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

Nearby

Tornado Warnings in Tennessee, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.